Alert archive / South Dakota / Flash Flood Warnings in 2014
Flash Flood Warning 18, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Jun 26, 2014, 11:23 AM CDT for Codington County, Deuel County, Hamlin County, South Dakota. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2014, 11:23 AM CDT (16:23 UTC)
- Expired
- Jun 26, 2014, 5:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Codington County, SD, Deuel County, SD, Hamlin County, SD
The radar
The Sioux Falls radar (KFSD), 122 km from the middle of the area, began a volume at 16:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 12:52 PM CDT | HEAVY RAIN 2.8 | 4 Ene Hayti, SD | |
| Jun 26, 12:55 PM CDT | FLASH FLOOD | Castlewood, SD | WATER ACROSS 459TH ON SOUTH SIDE OF TOWN |
| Jun 26, 1:56 PM CDT | HEAVY RAIN 4 | 4 Ene Castlewood, SD | STORM TOTAL RELAYED THROUGH EMERGENCY MANAGEMENT |
| Jun 26, 2:00 PM CDT | FLASH FLOOD | 4 E Castlewood, SD | PORTIONS OF COUNTY ROAD 463 UNDER WATER. 1 VEHICLE HYDROPLANED AND WENT INTO A DITCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 92 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 4.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 408 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 959 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
561
WGUS53 KABR 261623
FFWABR
SDC029-039-057-262230-
/O.NEW.KABR.FF.W.0018.140626T1623Z-140626T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1123 AM CDT THU JUN 26 2014
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN HAMLIN COUNTY IN NORTHEAST SOUTH DAKOTA...
SOUTHEASTERN CODINGTON COUNTY IN NORTHEAST SOUTH DAKOTA...
WESTERN DEUEL COUNTY IN NORTHEAST SOUTH DAKOTA...
* UNTIL 530 PM CDT THURSDAY
* AT 1122 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RAINFALL AMOUNTS MAY EXCEED 2 TO 4 INCHES WITH THIS
SLOW MOVING STORM.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...
ESTELLINE...ALTAMONT...CASTLEWOOD...CLAREMONT COLONY...DEMPSTER...
GOODWIN...HAYTI...KRANZBURG...LAKE NORDEN...POINSETT COLONY...STONE
BRIDGE AND TUNERVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN VEHICLES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...
OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A
SMALL ONE...ON FOOT OR IN A VEHICLE.
&&
LAT...LON 4453 9678 4454 9725 4460 9724 4493 9708
4492 9665
$$
CONNELLY1 follow-up statement
591
WGUS73 KABR 262223
FFSABR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
523 PM CDT THU JUN 26 2014
SDC029-039-057-262238-
/O.EXP.KABR.FF.W.0018.000000T0000Z-140626T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAMLIN SD-DEUEL SD-CODINGTON SD-
523 PM CDT THU JUN 26 2014
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHEASTERN
CODINGTON...WESTERN DEUEL AND EASTERN HAMLIN COUNTIES WILL BE ALLOWED
TO EXPIRE AT 530 PM CDT...
EXCESS RUNOFF FROM HEAVY RAIN HAS EITHER ENDED OR WILL BE ENDING
SOON OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA
HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT.
IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW
ENFORCEMENT AGENCY.
LAT...LON 4453 9678 4454 9725 4460 9724 4493 9708
4492 9665
$$
DORNWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 6:58 AM CDT, 4 hours 25 minutes earlier.
Area forecast discussion, Jun 26, 6:58 AM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 658 AM CDT THU JUN 26 2014 .UPDATE... 12Z AVIATION DISCUSSION UPDATED BELOW. && .SHORT TERM...TODAY THROUGH SATURDAY BROKEN LINE OF SHOWERS AND THUNDERSTORMS CONTINUES TO MARCH EAST ACROSS THE CWA AND IS CURRENTLY MAKING ITS WAY THROUGH THE JAMES RIVER VALLEY. MCV NOTED ON RADAR EAST OF PIERRE WITH PRECIP ASSOCIATED WITH THAT WANING. IN FACT...AS ENTIRE COMPLEX MOVES EAST...CONTINUE TO SEE WEAKENING/DISSIPATION IN ACTIVITY. UNFORTUNATELY...LOW CONFIDENCE FORECAST THIS GO AROUND AS MODELS NOT OFFERING UP MUCH HELP IN CONVECTIVE TRENDS THROUGH THE PERIOD. HI RES MODELS HAVING A HARD TIME PICKING UP ON CURRENT ACTIVITY...AND THEY ALSO VARY IN PLACEMENT OF ADDITIONAL DEVELOPMENT THIS AFTERNOON AND EVENING. CURRENT THINKING IS THAT THIS EARLY MORNING ACTIVITY WILL CONTINUE MOVING EAST AND DISSIPATING OVER THE NEXT FEW HOURS. CWA WILL THEN LIKELY SEE A LULL IN THE ACTION FOR A GOOD PART OF THE DAY. THINGS GET MORE QUESTIONABLE IN THE AFTERNOON. SOME MODELS SHOWING SCT STORMS DEVELOPING THIS AFTERNOON OVER THE EASTERN CWA WITHIN WARM AIR ADVECTION REGIME AND LOW LEVEL JET ENERGY. OTHER MODELS NOT BUYING THIS AND HOLD THINGS OFF UNTIL THE BETTER UPPER LEVEL SHORTWAVE ENERGY MOVES ACROSS LATER IN THE AFTERNOON/OVERNIGHT...WITH ACTIVITY SPREADING FROM WEST TO EAST ACROSS THE DAKOTAS. NEVERTHELESS...SVR PARAMETERS ARE BEST OVER THE WESTERN CWA THIS AFTERNOON AND EVENING. FRIDAY LOOKING GOOD FOR SVR POTENTIAL AS WELL...ALTHOUGH INTERESTING TO NOTE DEEP LAYER SHEAR IS NEVER OVERLY IMPRESSIVE THROUGH THE PERIOD. PLENTY OF MOISTURE TO WORK WITH OVER THE NEXT FEW DAYS...AND GIVEN THE OVERALL SLOW STORM MOTION AT TIMES...COULD BE DEALING WITH HEAVY RAIN AND POTENTIALLY SOME FLASH FLOODING ISSUES OVER THE NEXT COUPLE DAYS. OPTED NOT TO ISSUE A FLASH FLOOD WATCH AT THIS TIME DUE TO THE LOW CONFIDENCE IN TIMING AND PLACEMENT OF CONVECTIVE SYSTEMS OVER THE NEXT COUPLE DAYS. WOULD HAVE TO BE A CWA-WIDE WATCH FOR TWO OR THREE DAYS AND NOT SURE THATS THE BEST ROUTE TO GO AT THIS TIME. WILL LET DAY SHIFT TAKE A FINAL LOOK AT 12Z MODELS AND MAKE DECISION ON ANY FLOOD PRODUCTS IF NEEDED. .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY THE MODELS ALL SHOW THE LAST IN THE UPPER LOW PRESSURE TROUGHS/SHORT WAVES KICKING EAST OF OUR REGION SATURDAY NIGHT INTO SUNDAY. THE MODELS THEN SHOW AN UPPER LEVEL LOW PRESSURE AREA CLOSING OFF AND INTENSIFYING IN SOUTHERN CANADA THROUGH SUNDAY NIGHT. THIS UPPER LOW PRESSURE AREA THEN MOVES SLOWLY EASTWARD THROUGH WEDNESDAY. STILL HAVE IN CHANCES OF STORMS INTO SUNDAY NIGHT WITH THE LAST UPPER LEVEL TROUGH TO MOVE THROUGH AND MAY HAVE TO CUT THESE BACK IN THE NEXT FORECAST AS IT LOOKS LIKE MORE DRIER AIR MOVES IN. SUNDAY SHOULD ALSO BE THE LAST NEAR TO ABOVE NORMAL TEMPERATURE DAY. LIKE THE COOLER EC MODEL AND GUIDANCE NUMBERS FOR MONDAY THROUGH WEDNESDAY AS CANADIAN AIR ADVECTS INTO THE REGION BEHIND THE INTENSE SURFACE LOW PRESSURE AREA IN CANADA. COULD ONLY HAVE LOWER TO MID 70S IN THE EASTERN CWA FOR TUESDAY AND WEDNESDAY. MAY HAVE TO LOWER THE HIGHS IN THE NEXT FORECAST. OTHERWISE...HAVE IT DRY FROM MONDAY THROUGH WEDNESDAY ACROSS THE CWA. THE OTHER ISSUE COULD BE SOME BREEZY/WINDY CONDITIONS IN THE MONDAY THROUGH WEDNESDAY TIME FRAME AS THE SURFACE LOW PRESSURE AREA IN CANADA MOVES EAST AND WEAKENS. && .AVIATION... 12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS ARE EXPECTED AT ALL TAF LOCATIONS THROUGH TODAY AND TONIGHT. SHORT WAVES COMING THROUGH THE REGION TODAY AND TONIGHT WILL KICK OFF MORE ROUNDS OF SHOWERS AND STORMS. INSERTED SOME VICINITY THUNDER IN AT PIR AND MBG THIS EVENING WITH ABR AND ATY ALSO POSSIBLY BEING AFFECTED. WITH A TIGHT SURFACE PRESSURE GRADIENT AND MIXING...EXPECT BREEZY/WINDY SOUTHEAST WINDS TODAY ACROSS THE REGION. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...MOHR SHORT TERM...TMT LONG TERM...MOHR AVIATION...MOHR WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 26, 4:48 AM CDT, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 448 AM CDT THU JUN 26 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-271000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 448 AM CDT THU JUN 26 2014 /348 AM MDT THU JUN 26 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THREAT FOR SEVERE STORMS LATE THIS AFTERNOON AND EVENING ACROSS CENTRAL SOUTH DAKOTA. LARGE HAIL AND STRONG WINDS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERAL CHANCES FOR THUNDERSTORMS EARLY ON IN THE PERIOD. BEST CHANCE FOR SEVERE STORMS FRIDAY AND FRIDAY NIGHT...WITH LARGE HAIL AND STRONG WINDS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
Nearby
Flash Flood Warnings in South Dakota, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.